Med-surg: cardiovascular & respiratory worksheet with answers

Free printable Med-surg: cardiovascular & respiratory worksheet: 8 problems from easy to exam level, with an answer key. Print it or save it as a PDF.

For teachers: free to print, copy and use in class. Every new worksheet has new values and its own answer key. A link to ExamProblems on your course page is appreciated.

Name: ____________________   Date: ____________

1.Easy

What is the compression-to-ventilation ratio for adult CPR?

  1. A50 compressions to 5 breaths
  2. B5 compressions to 1 breath
  3. C30 compressions to 2 breaths
  4. D15 compressions to 2 breaths
2.Easy

During manual blood pressure measurement, what does the first clear tapping sound (Korotkoff phase 1) mark?

  1. AThe pulse pressure
  2. BThe diastolic pressure
  3. CThe mean arterial pressure
  4. DThe systolic pressure
3.Easy

What is Cheyne–Stokes breathing?

  1. ACycles of deeper then shallower breaths followed by a pause
  2. BConstant deep, fast breathing that never changes in depth
  3. CA harsh, high-pitched sound on breathing in through the throat
  4. DBreathing only through pursed lips
4.Medium

Why is a raised serum lactate concerning in a patient with shock?

  1. AIt means the kidneys are working harder than normal to clear fluid
  2. BIt shows only that the patient has eaten a large meal in the past hour
  3. CIt suggests tissues are short of oxygen and using anaerobic metabolism
  4. DIt confirms a bacterial infection is present
5.Medium

Which laboratory test is used to adjust an unfractionated heparin infusion?

  1. AD-dimer level
  2. BINR (international normalised ratio)
  3. CSerum fibrinogen level
  4. DaPTT (or anti-Xa level)
6.Medium

A patient with an implantable cardioverter-defibrillator asks what to do if it fires. Which teaching is correct?

  1. AIgnore any shock at all, because the device is designed to fire every day and needs no follow-up
  2. BOne shock and well: contact the device clinic; repeated shocks or unwell: call emergency services
  3. CDrive straight to hospital alone after any shock so the device can be checked by the team
  4. DRemove the device battery at home if it fires more than once
7.Hard

After six weeks of treatment for tuberculosis, a patient has nausea, dark urine and yellow eyes. What should the nurse do?

  1. AReassure the patient that the urine colour is due to rifampicin
  2. BAdvise taking the tablets with an alcoholic drink to settle the stomach
  3. CDouble the isoniazid dose to clear the infection faster
  4. DWithhold the next doses and report urgently for liver tests
8.Hard

A patient with known hypertension has a BP of 186/112 mmHg with no symptoms and no signs of organ damage. Which response is most appropriate?

  1. ACall the cardiac arrest team and prepare for intubation
  2. BTake no action, because the patient feels well and has no symptoms
  3. CRecheck it, report it and expect oral treatment over hours to days
  4. DGive an IV antihypertensive bolus to reach 120/80 mmHg within 15 minutes

Answer key

  1. 1. C · 30 compressions to 2 breaths
  2. 2. D · The systolic pressure
  3. 3. A · Cycles of deeper then shallower breaths followed by a pause
  4. 4. C · It suggests tissues are short of oxygen and using anaerobic metabolism
  5. 5. D · aPTT (or anti-Xa level)
  6. 6. B · One shock and well: contact the device clinic; repeated shocks or unwell: call emergency services
  7. 7. D · Withhold the next doses and report urgently for liver tests
  8. 8. C · Recheck it, report it and expect oral treatment over hours to days

Full step-by-step solutions: practise this topic on examproblems.com.